Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 40, NWS Honolulu, HI

May 12, 2013Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at May 12, 2013, 11:53 AM HST for Honolulu County, Hawaii. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2013, 11:53 AM HST (21:53 UTC)
Expired
May 12, 2013, 3:28 PM HST
In force
4 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 81 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 2:25 PM HSTFLASH FLOODWaikane, HIEMERGENCY MANAGER REPORTED WAIKANE STREAM OUT OF BANK WITH 3 INCHES OF FLOWING WATER ON KAMEHAMEHA HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 152 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 9.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2013-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2013-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WGHW50 PHFO 122153
FFWHFO
HIC003-130045-
/O.NEW.PHFO.FF.W.0040.130512T2153Z-130513T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1153 AM HST SUN MAY 12 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 245 PM HST

* AT 1146 AM HST...MODERATE TO BRIEFLY HEAVY SHOWERS CONTINUE TO 
  FALL ACROSS THE KOOLAU RANGE ON NEARLY SATURATED GROUND...AND THE 
  STREAM GAGE ON THE WAIKANE STREAM IS SHOWING A RAPID RISE TO FLOOD 
  LEVELS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNALUU...WAIAHOLE...WAIKANE...LAIE...HAUULA...AND KANEOHE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 245 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2148 15792 2162 15799 2169 15792 2133 15766
      2131 15776

$$
WROE
2 follow-up statements
757 
WGHW50 PHFO 130034
FFWHFO
HIC003-130245-
/O.EXT.PHFO.FF.W.0040.000000T0000Z-130513T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
234 PM HST SUN MAY 12 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 445 PM HST

* AT 222 PM HST...RAIN GAUGES IN THE KOOLAU RANGE CONTINUE TO SHOW 
  LOCALLY HEAVY RAIN FALLING AT AN INCH PER HOUR OR GREATER ON 
  NEARLY SATURATED GROUND. WINDWARD STREAMS REMAIN ELEVATED WITH 
  SOME HOVERING AROUND FLOOD LEVELS AT WAIKANE AND WAIAHOLE. OAHU 
  DEPARTMENT OF EMERGENCY MANAGEMENT RECENTLY REPORTED SEVERAL 
  INCHES OF WATER ON KAMEHAMEHA HIGHWAY AT WAIKANE...THOUGH THE ROAD 
  REMAINS OPEN.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNALUU...WAIKANE...LAIE AND HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 445 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2148 15792 2162 15799 2169 15792 2133 15766
      2131 15776

$$
WROE
420 
WGHW70 PHFO 130128
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
328 PM HST SUN MAY 12 2013

HIC003-130137-
/O.CAN.PHFO.FF.W.0040.000000T0000Z-130513T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
328 PM HST SUN MAY 12 2013

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE 
DIMINISHED ALONG THE KOOLAU RANGE...AND OAHU DEPARTMENT OF EMERGENCY 
MANAGEMENT REPORTS THAT THE WAIKANE STREAM NEAR KAMEHAMEHA HIGHWAY 
HAS DROPPED SLIGHTLY. THUS THE FLASH FLOOD WARNING IS CANCELLED.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 2148 15792 2162 15799 2169 15792 2133 15766
      2131 15776

$$

WROE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 12, 10:00 AM HST, 1 hour 53 minutes earlier.

Area forecast discussion, May 12, 10:00 AM HST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SUN MAY 12 2013

.SYNOPSIS...
MODERATE TO FRESH TRADE WINDS ARE EXPECTED TO PREVAIL FOR MOST OF
THE WEEK. THE WEAKEST WINDS ARE EXPECTED MONDAY AND TUESDAY.
WINDWARD AREAS WILL HAVE WET TRADE WINDS THROUGH MONDAY AS AN AREA
OF ENHANCED MOISTURE LINGERS OVER THE CENTRAL ISLANDS THIS
MORNING...AND THEN LIFTS NORTHWARD AND DISSIPATES. A MORE TYPICAL
TRADE WIND WEATHER PATTERN IS EXPECTED DURING THE REMAINDER OF THE
WEEK.

&&

.DISCUSSION...
CLOUDS ASSOCIATED WITH A DISSIPATED FRONT IS THE PRIMARY CLOUD
FEATURE OVER AND AROUND THE STATE. THIS IS PROVIDING SOME SHOWERS
FOR MOST WINDWARD AND MAUKA AREAS WITH MAUI COUNTY HAVING THE
GREATEST CONCENTRATION OF SHOWERS OVER THEM.

THE SURFACE WIND FIELD ASSOCIATED WITH THIS FRONT NOW RESEMBLES AN
INVERTED TROUGH WITH ITS AXIS JUST TO THE EAST OF THE BIG ISLAND. IN
THE MEANTIME HIGH PRESSURE HAS BEEN BUILDING IN TO OUR NORTH WITH A
PRONOUNCED RETURN OF THE TRADES. AS THE HIGH MOVES EASTWARD OVER THE
NEXT COUPLE OF DAYS...THE SURFACE TROUGH WILL GET PUSHED WESTWARD
ACROSS THE STATE EARLY NEXT WEEK. THIS WILL CAUSE A BRIEF DROP OFF
IN TRADE WINDS SPEEDS MONDAY INTO TUESDAY. AS THE TROUGH EXISTS TO
THE WEST TRADE WIND SPEEDS WILL ONCE AGAIN PICK UP TO MODERATE
LEVELS.

THE REMNANT MOISTURE FROM THE DISSIPATED FRONT WILL CONTINUE TO
PROVIDE SHOWERS FOR MOST WINDWARD AND MAUKA AREAS WITH ONLY A FEW
BRIEF LIGHT SHOWERS EXPECTED OVER MOST LEEWARD LOCATIONS. THIS
MOISTURE WILL GRADUALLY LIFT OFF TO THE NORTH AND EAST AS WE HEAD
INTO THE MIDDLE OF THE WEEK WITH SLIGHTLY DRIER CONDITIONS EXPECTED.

LATE IN THE WEEK MODELS ARE DEPICTING AN UPPER LEVEL TROUGH MAY
DEVELOP OVER THE AREA THOUGH THERE ARE DIFFERENCES IN THE TIMING AND
STRENGTH. WITH TRADE WINDS CONTINUING...SHOWERS WILL CONTINUE TO
FAVOR WINDWARD AND MAUKA AREAS.

&&

.AVIATION...
MOISTURE ASSOCIATED WITH THE DISSIPATED FRONT DESCRIBED ABOVE WILL
CONTINUE TO AFFECT WINDWARD SECTIONS OF THE ISLANDS...LEADING TO
PERSISTENT MVFR CEILINGS/OCCASIONAL MVFR VISIBILITIES. BRIEF IFR
CONDITIONS ARE ALSO POSSIBLE. AN AIRMET FOR MOUNTAIN OBSCURATION
REMAINS IN EFFECT FOR WINDWARD SECTIONS. CONDITIONS WILL IMPROVE
SOMEWHAT THIS AFTERNOON WITH DAYTIME HEATING...BUT IT WILL NOT BE
UNTIL TONIGHT/MONDAY WHEN DRIER AIR MOVES IN ACROSS THE STATE THAT
CLOUDS WILL START TO CLEAR OUT.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS PRESENTLY UP FOR THE FOR THE
KAIWI...PAILOLO AND ALENUIHAHA CHANNELS...AS WELL AS MAALAEA BAY.
WINDS ARE EXPECTED TO REACH SMALL CRAFT ADVISORY LEVELS NEAR SOUTH
POINT TONIGHT. THE WINDS ARE EXPECTED TO DROP SOME MONDAY...AND THEN
INCREASE AGAIN TUESDAY NIGHT AND WEDNESDAY.

THE CURRENT SHORT PERIOD NORTH NORTHWEST SWELL WILL GRADUALLY LOWER
ON MONDAY. AN ADVISORY LEVEL SOUTH SWELL IS EXPECTED TO ARRIVE BY
WEDNESDAY NIGHT. THE STRONG STORM THAT PRODUCED THIS SWELL LINGERED
TO THE EAST OF NEW ZEALAND FOR SEVERAL DAYS WITH MULTIPLE PULSES OF
ENERGY AIMED AT HAWAII. THUS THE SWELL WILL PULSATE WITH VARIES
SIZES AND PERIODS BUT REMAIN ELEVATED THROUGH NEXT WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 AM MONDAY FOR KAIWI CHANNEL-MAALAEA
BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL.

SMALL CRAFT ADVISORY FROM 6 PM TONIGHT TO 6 AM MONDAY FOR BIG ISLAND
LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS.

&&

DISCUSSION/MARINE...BURKE
AVIATION...BRAVENDER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:40 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
May 12, 3:11 AM HSTSmall Craft AdvisoryHFO24 hr
May 12, 10:47 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.